As with any basic and advanced life support it is important to have a systematic approach to managing toxicological emergency presentations. Pioneers in the field developed RRSIDEAD as a mnemonic to remember the key steps in Tox patient assessment and management.
R is for Resuscitation
RRSIDEAD Tox Tutes: Resuscitation
There are a few examples of what might be a different treatment or course of action in the poisoned patient beyond your normal ABCDE approach.
Show notes are presented as Tox Mini Quiz.
Question 1 – AIRWAY
Your patient presents with stridor. You elect to pre-emptively intubate.
What agents could be responsible?
- Alkalis, acids, glyphosate and paraquat
Question 2 – BREATHING
A 34 year old male presents in acute respiratory failure. The treating paramedics noted pin point pupils en-route and administered 800mcg naloxone IV. On arrival and initial examination you note the lungs sound wet and there are multiple upper airway secretions.
What drugs do you think are responsbile and what antidote would you consider?
- Organophosphorous agents. Treat with atropine starting at 1.2mg (20microgram/kg in paeds). Further doses are given every 2-3 mins, doubling the dose each time until drying of the secretions is achieved. Handy Hint: HR is not a useful endpoint as maybe tachycardic from nicotinic effects.
Question 3 – BREATHING
Name 4 poisonings which cause a metabolic acidosis that may require you to hyperventilate to prevent further toxicity (if intubation is required)?
- Ethylene glycol, methanol, salicylates and TCA.
- Even with the slickest of intubations there will be a period of reduced ventilation and temporal worsening of the metabolic acidosis therefore some advocate the use of sodium bicarbonate pre-intubation.
Question 4 – BREATHING
What drug causes oxygen free radical mediated cellular injury to the type II pneumoncytes which is made worse by the application of oxygen?
- Where possible avoid supplemental oxygen, if this occurs titrate supplemental oxygen to maintain sats at 90% or a PaO2 60 mmHg.
Question 5 – CIRCULATION
A patient presents in VF, your colleagues are defibrillating but to no effect. The wife enters the room and tells you he has a classic car in the garage and this morning he was cleaning the hubs and split some potent cleaner on his skin. There were coming to hospital anyway as he had excruciating pain in his hands afterwards. What do you think is the cause of this man’s VF and what drug would you try to make the defibrillation effective?
- One possible culprit is hydrofluoric acid. Extensive cutaneous exposure causes hypocalcaemia therefore by giving boluses of IV calcium e.g. 60-90ml of calcium gluconate every 2 mins alongside defibrillation may restore a perfusing rhythm.
Question 6 – CIRCULATION
A second patient presents after an ingestion with a wide complex tachycardia in arrest. Again defibrillation is not working. There are multiple drugs responsible but what “antidotes” would you use and what antiarrhythmic sometimes used in resus would you not use?
- This patient will require a boluses of sodium bicarbonate alongside urgent intubation and hyperventilation. Multiple pharmaceutical and recreational drugs have fast sodium channel blocking properties and in overdose this precipitates widening of theQRS until VT occurs.
- Sodium bicarbonate gives a sodium load as well as creates an alkalotic state which helps reduce the binding of the drug to various sites including the myocardium. Seetoxtutes 4 for further explanation.Other agents can be used including lignocaine when there is a pH of >7.5.
- Also in extremis the use of lipid-emulsion therapy has been gaining support although most of the evidence is with local anaesthetic toxicity.
- Amiodarone is contraindicated as it also has sodium channel blocking effects alongside all the other Vaughan Williams type 1a antidysrhythmic drugs (quinidine, procainamide and disopyramide)
Question 7 – CIRCULATION
: Very few drugs in toxicology recommend the use of beta blockers as a treatment. What durgs induce myocardial sensitisation to catecholamines and require beta blockers for ectopy or VT?
- Chloral hydrate, Hydrocarbons, Organochlorines and Theophylline
Question 8 – CIRCULATION
A couple of lads come off the street having injected something, they complain of tachycardia and the screen shows a HR of 160 and a BP of 200/140. You suspect amphetamines or cocaine. You know that beta blockers are contraindicated but what drug could you use to lower both the HR and BP. What drug could you use second line to reduce the BP.
- IV benzodiazepines e.g. diazepam 5mg IV and titrate every 5 mins potentially with increasing doses to reach a HR close to 100-110. Usually this only results in minor sedation and does not require intubation as a result of your benzodiazepine use. BP will also decrease due to benzodiazepine receptors in the vascular system. If this fails the use of a short acting antihypertensive such as GTN would be appropriate (other agents include phentolamine and sodium nitroprusside).
Question 9 – CIRCULATION
What toxins that cause bradycardia and hypotension would you treat with high-dose insulin therapy?
- Calcium channel blockers and beta blockers
Question 10 – CIRCULATION
What drug can cause any arrhythmia? Clue: It is typically use in the elderly for AF and can present with very non-specific signs such as nausea. What is the antidote
- Digoxin. In large overdose, usual resuscitation maybe futile without the antidote (digoxin-specific antibodies)
Question 11 – DISABILITY
Apart from benzodiazepines (and lots of them) +/- barbiturates to control the toxic seizure, there are two drugs that require a different therapy. What are those drugs and what are their corresponding treatments? (Top marks for getting these)
- Isoniazid and this requires pyridoxine 1g per gram of isoniazid ingested, up to 5g
Theophylline – urgent haemodialysis
Cyanide – hydroxocobalamin, thiosulfate or dicobalt edetate.
Question 12 – DISABILITY
You have a two year old who is profoundly hypoglycaemic after swallowing a couple of pills, despite multiple boluses of dextrose. You know the hypoglycaemia cannot be secondary to insulin or an alcohol. What is the likely agent and what antidote do you need to turn off the hyperinsulinaemic state?
- A sulfonylurea – octreotide administration will reduce the requirement of dextrose supplementation as it suppresses the release of endogenous insulin from the pancreatic cells. In children give a bolus of 1 microgram/kg (max 50 micrograms) followed by an infusion of 1 microgram/kg/hr (max 25 micrograms initially but rate can be doubled if hypoglycaemia reoccurs)
LITFL Further Reading
- TOX BASICS: Principles of RRSIDEAD in toxicology and toxinology
- DRUGS and SYNTHETIC TOXICANTS: Assessment and management of poisoning
- ANTIDOTE: Chemical management for ingested drugs, toxicants and toxins
- TOXINS: Assessment and management of envenoming (Toxinology).
- ANTI-VENOM: Chemical management of toxins and envenoming.
- TOX CLINICAL CASES: Toxicology emergency management in clinical context.
- TOX RESOURCES: Best toxicology and toxinology resources on the web.
- TOX DATABASE: Searchable table of LITFL toxicological related posts